Wyoming, 2014

Winter Storm in Wyoming, April 12 to 13, 2014

April 12 to 13, 2014 · NWS RIW · 7 events in 7 counties and zones

An upper level disturbance brought cold temperatures and heavy snow to many areas east of the Continental Divide. The heaviest snow fell across areas of Fremont and Natrona counties favored by northeast, upslope flow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance brought cold temperatures and heavy snow to many areas east of the Continental Divide. The heaviest snow fell across areas of Fremont and Natrona counties favored by northeast, upslope flow. Snowfall of one to two feet fell in the southern Wind River Range and on Casper Mountain. In addition, convective banding brought heavy snow to portions of the eastern Big Horn Basin. Snowfall of 8 to 12 inches fell in central Big Horn County around Greybull, Basin, and Otto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 12, 1:06 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 12, 1:06 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT SAT APR 12 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY

AS AN UPPER LEVEL LOW PRESSURE TROUGH DIGS SOUTHEAST ACROSS IDAHO...
A COLD FRONT WILL MOVE SOUTH FROM MONTANA SATURDAY EVENING.  THE
UPPER TROUGH WILL PRODUCE FAIRLY STRONG UPPER DIVERGENCE OVER MUCH
OF WESTERN AND CENTRAL WYOMING...ESPECIALLY OVER THE COLD FRONT.
THE MID LEVELS WILL DESTABILIZE WITH INCREASING DEFORMATION AND
FRONTOGENETIC FORCES INCREASING THE BAROCLINICITY ALONG THE COLD
FRONT.  AHEAD OF THE COLD FRONT...DEEP CONVECTION WILL BE POSSIBLE
WITH A THREAT OF AT LEAST ISOLATED THUNDERSTORMS...EMBEDDED IN A
LARGER FIELD OF SHOWERS.  SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY
THE THUNDERSTORMS WHICH WILL BE ACROSS CENTRAL AND SOUTHERN AREAS AS
WELL AS THE MOUNTAINS WEST OF THE CONTINENTAL DIVIDE.  BEHIND THE
COLD FRONT THE PRECIPITATION MAY START OUT AS RAIN EARLY IN THE
EVENING...BUT TEMPERATURES ALOFT COOL QUICKLY AND EXPECT A QUICK
CHANGE OVER TO SNOW.  THE SNOW SHOULD BE WET AROUND A 10 TO 1 RATIO
AND WITH SOME CONVECTIVE NATURE WITH AT LEAST MID LEVEL INSTABILITY
SUPPORTING LOW LEVEL CONVERGENCE...SNOWFALL RATES OF 1 TO 1.5 INCHES
AN HOUR ARE POSSIBLE.  THE STRONGEST PERIOD OF SNOWFALL SHOULD BE
FROM LATE EVENING TO EARLY MORNING SUNDAY...OR ABOUT 9 TO 10 HOURS
AND THIS SHOULD HELP DETERMINE ACCUMULATION POTENTIAL.  THERE WILL
LIKELY BE AN OROGRAPHIC COMPONENT TO THE SNOWFALL DISTRIBUTION WITH
HIGHER AMOUNTS IN THE NORTHERN BIGHORN MOUNTAINS...CASPER
MOUNTAIN...THE OWL CREEK AND BRIDGER RANGES AND THE EAST SLOPES OF THE
WIND RIVER RANGE EXTENDING EAST ALONG THE NORTH SLOPES OF THE
GRANITE AND GREEN MOUNTAINS. HAVE CONTINUED WIN STORM WARNINGS AND
ADVISORIES AS ISSUED FOR MUCH OF THE AREA EAST OF THE CONTINENTAL
DIVIDE FROM 03Z SUNDAY THROUGH 21Z SUNDAY. EXPECT ACCUMULATIONS TO
DECREASE FROM NOON TO 3 PM AND DRYING SPREADING SOUTH THROUGH THE
AFTERNOON AND SUNDAY EVENING.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SLOW CLEARING FROM NORTH TO SOUTH SUNDAY NIGHT AS OUR WINTER STORM
EXITS INTO COLORADO. WAA ASSOCIATE WITH A RIDGE BUILDING TO OUR WEST
WILL ENCOURAGE FOG FORMATION IN BASINS AND VALLEYS AS THE FRESH SNOW
COVER LEAVES BEHIND A MOIST BOUNDARY LAYER AND LIGHT SURFACE WINDS.

MODELS HAVE BEEN BACKING OFF ON A STRONGER RIDGE HOLDING ITS PLACE
OVER WYOMING ON TUESDAY...NOW THERE ARE SOME HINTS AT ANOTHER STORM
SYSTEM MOVING INTO THE NORTHWEST BY TUESDAY AFTERNOON AND THEN
GRAZES THE NORTHERN THIRD OF THE REGION WEDNESDAY WITH A SECONDARY
MOISTURE FEED MOVING INTO SOUTHERN WYOMING WITH SOME INSTABILITY
KICKING OFF SOME SHOWERS IN THE AFTERNOON ACROSS SWEETWATER COUNTY.
THE STRENGTH AND THE TRACK OF MAIN MOISTURE REMAINS UNCLEAR AS THE
GFS AND GEM MODELS HAVE BEEN MORE BULLISH THAN THE ECMWF...BUT THE
LATEST RUN IS BRINGING IT CLOSER INTO LINE WITH THE GFS. THE SYSTEM
MOVES OUT EARLY ON THURSDAY TAKING THE PRECIP WITH IT FOR THE MOST
PART. LINGERING MOUNTAIN SNOW SHOWERS ARE POSSIBLE AND ISOLATED
SHOWERS EAST OF THE DIVIDE BUT THURSDAY LOOKS DRY FOR MOST OF THE
REGION. THE MODELS DIVERGE QUITE A BIT AFTER THURSDAY WITH THE GFS
ADVERTISING STRONG CYCLOGENESIS IN THE PLAINS WITH SOME COOL AIR AND
SHOWERS HANGING AROUND WYOMING WHILE THE EUROPEAN KEEPS THE FLOW
ZONAL WITH MILD AIR STARTING TO BUILD IN FROM THE SOUTH.

AS FOR NEXT FRIDAY...ALL GLOBAL MODELS BRING ANOTHER STORM SYSTEM
INTO THE REGION...WITH VARIED TIMING AND STRENGTH. TEMPERATURES WILL
BE KEY AS SOME MODELS START THE PRECIP EARLY...AND WITH A MORE ZONAL
FLOW THAT COULD MEAN SOME RAIN FOR THE JACKSON AREA AND BAD NEWS FOR
THE LAND SLIDE...OTHERS DIG THE SYSTEM A BIT MORE AND BRING IN
SOUTHWEST FLOW AND COOLER TEMPERATURES...WHICH WOULD LEAN TOWARD
SNOW. WILL KEEP CONTINUITY AS THE PREVIOUS SHIFT HAS IT COVERED
PRETTY WELL...BRING IN LOW PRECIP CHANCE TO THE WEST THURS NIGHT.
THEN A BETTER CHANCE OF PRECIP FRIDAY AND FRI NIGHT OVER THE WEST.
WILL HAVE A LOW CHANCE OF PRECIP EAST OF THE DIVIDE FOR FRIDAY
AFTERNOON AND FRI NIGHT. NEXT SATURDAY LOOKS DRY FOR MOST
AREAS...ISOLATED SHOWERS IN THE WESTERN MOUNTAINS MAINLY FOR THE
AFTERNOON AND EVENING HOURS. HIGH TEMPS ON TUESDAY LOOK TO BE
MILDER...THEN COOLER ON WED DUE TO THE WEATHER SYSTEM. THURS LOOKS
TO WARM UP A LITTLE. FRI WILL BE A TAD MILDER EAST OF THE DIVIDE
AHEAD OF THE WEATHER SYSTEM WHILE THE WEST IS NEAR OR SLIGHTLY
COOLER TO THE THURS HIGHS.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES

VFR CONDITIONS WILL PREVAIL THROUGH 03Z. INCREASING MOISTURE AND
INSTABILITY WILL INITIALLY BRING SCT SHRA AND ISOLD TSRA VCNTY AND
SOUTH OF INTERSTATE 80 AND INTO THE NW CORNER OF WYOMING THRU 06Z.
A COLD FRONT WILL SPREAD NMRS SHSN AND WIDESPREAD MTN
OBSCURATIONS SOUTH FROM MONTANA TO A VCNTY KJAC- KDUB LINE BTWN
03Z-06Z. INCREASING NE DOWNSLOPE FLOW WILL RESULT IN SOME
IMPROVEMENT ACROSS THE NW AFTER 12Z. RAIN AND SNOW WITH WIDESPREAD
IFR/LIFR CONDITIONS...WILL DEVELOP PRIMARILY FROM KRKS TO THE
SOUTH PASS AREA 03Z-09Z AS THE COLD FRONT PLUNGES SOUTH ACROSS SW
WYOMING.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA WILL GIVE WAY TO WIDESPREAD
RAIN AND SNOW SPREADING RAPIDLY SOUTH ACROSS THE NORTH AFTER 00Z
REACHING THE SOUTH BY 06Z. THE RAIN OR RAIN/SNOW MIX WITH MVFR/IFR
CONDITIONS WILL LAST A COUPLE OF HOURS WITH THE INITIAL FRONTAL
BAND WITH SNOW LEVELS RAPIDLY LOWERING BEHIND THE FRONT. EXPECT
WIDESPREAD IFR/LIFR CONDITIONS VCNTY AND NORTH OF A KCOD- KBYG
LINE BY 00Z SPREADING TO A VCNTY KLND-KCPR LINE BETWEEN 03Z-06Z.

&&

.FIRE WEATHER...

A STRONG WET COLD FRONT WILL BRING WIDESPREAD SNOW TO MUCH OF THE
AREA TONIGHT AND INTO SUNDAY AFTERNOON. SIGNIFICANT SNOW ACCUMULATIONS
ARE POSSIBLE...ESPECIALLY ALONG AND NEAR NORTH AND EAST FACING SLOPES.
THE SNOW WILL TAPER OFF SUNDAY AFTERNOON ENDING IN THE EVENING.
TEMPERATURES WILL BE MUCH COLDER THROUGH MONDAY. MIXING HEIGHTS
WILL BE VERY LOW WITH GENERALLY POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 3 PM MDT SUNDAY
WYZ015-018>020-022.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 PM MDT
SUNDAY WYZ004>007-010-011-016-017.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
SUNDAY WYZ002.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 PM MDT
SUNDAY WYZ008-009.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT SUNDAY
WYZ003.

&&

SHORT TERM...C.BAKER
LONG TERM...ALLEN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Apr 12, 2:24 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT SAT APR 12 2014

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
324 PM MDT SAT APR 12 2014

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR MUCH OF
CENTRAL WYOMING TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON ISOLATED THUNDERSTORMS WITH STRONG WIND GUSTS AND
SMALL HAIL WILL BE POSSIBLE.  TONIGHT...RAIN SHOWERS WILL CHANGE TO
SNOW AND MAY BECOME HEAVY AT TIMES ACROSS THE NORTH AND CENTRAL
AREAS.  AREAS OF STRONG NORTH WINDS WILL CAUSE SOME BLOWING SNOW.
PLEASE SEE WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...PERIODS OF SNOW WILL CONTINUE...ESPECIALLY EAST OF THE
DIVIDE. SNOW ENDS FROM NORTH TO SOUTH DURING THE AFTERNOON HOURS.
HAZARDOUS TRAVEL IS LIKELY SUNDAY MORNING.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...A WEATHER SYSTEM IS TO BRING
A CHANCE OF RAIN AND SNOW TO NORTHWEST WYOMING TUESDAY NIGHT. THEN A
CHANCE OF RAIN AND SNOW SPREADS OVER MOST OF THE REGION WEDNESDAY
INTO WEDNESDAY NIGHT. TIMING COULD CHANGE...SO CHECK BACK FOR
UPDATES IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL MEASUREMENTS TONIGHT AND
SUNDAY.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 12, 1:36 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
236 PM MDT SAT APR 12 2014

WYZ028>030-122115-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-ROCK SPRINGS AND GREEN
RIVER WY-
236 PM MDT SAT APR 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
315 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN RIVER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
I80 EXIT 91 AROUND 245 PM MDT.
JCT I80 AND HWY 191 AROUND 305 PM MDT.
I80 EXIT 102 AND PILOT BUTTE AROUND 310 PM MDT.
ROCK SPRINGS AND SWEETWATER COUNTY FAIRGROUNDS AROUND 315 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 85 AND
108.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4172 10928 4149 10910 4135 10953 4151 10965
TIME...MOT...LOC 2036Z 240DEG 20KT 4147 10949

C. BAKER
Special weather statement, Apr 12, 1:45 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT SAT APR 12 2014

WYZ019-020-122130-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-
245 PM MDT SAT APR 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPLIT ROCK...OR 17 MILES EAST OF JEFFREY
CITY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 220 MILE MARKER 70 AROUND 330 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4284 10698 4248 10688 4245 10752 4262 10754
TIME...MOT...LOC 2045Z 253DEG 26KT 4253 10748

C. BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Cody Foothills

When
April 12, 5:00 PM MST to April 13, 11:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Public
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of snow in Meeteetsee.

Winter Storm, Casper Mountain

When
April 12, 6:00 PM MST to April 13, 7:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall of 12 to 15 inches was measured on Casper Mountain.

Winter Storm, North Big Horn Basin

When
April 12, 8:00 PM MST to April 13, 9:00 AM MST
Where
North Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Mesoscale convective banding produced locally heavy snowfall in the northern Big Horn Basin. At Greybull 11 inches of snow fell with 9 inches reported at Otto.

Winter Storm, Lander Foothills

When
April 12, 10:00 PM MST to April 13, 9:00 PM MST
Where
Lander Foothills forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A NWS employee measured 6 inches of snow in Lander.

Winter Storm, Natrona County Lower Elevations

When
April 12, 10:00 PM MST to April 13, 6:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Six inches of snow fell on the south side of Casper.

Winter Storm, Wind River Mountains East

When
April 12, 10:00 PM MST to April 13, 9:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A spotter 9.5 miles SW of Lander measured 16 inches of snow.

Winter Storm, Green Mountains & Rattlesnake Range

When
April 12, 10:00 PM MST to April 13, 9:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches fell along Beaver Rim.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506293, 506300, 506297, 506294, 506296, 506299, 509293.